Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 263, NWS Norman, OK

May 9, 2003Baylor County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 9, 2003, 4:09 PM CDT for Baylor County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 4:09 PM CDT (21:09 UTC)
Expired
May 9, 2003, 5:00 PM CDT
In force
51 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Baylor County, TX

The radar

The Altus AFB radar (KFDR), 92 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 3:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 9.2 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1599 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

022 
WUUS54 KOUN 092109
SVROKC
TXC023-092200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAYLOR COUNTY IN NORTHERN TEXAS

* UNTIL 500 PM CDT

* AT 408 PM CDT...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11
  MILES SOUTH OF BOMARTON...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE BOMARTON...LAKE KEMP...MABELLE...
  RED SPRINGS...SEYMOUR AND WESTOVER

HAIL UP TO THE SIZE OF GOLF BALLS AND WINDS TO 70 MPH MPH ARE LIKELY 
WITH THIS SEVERE THUNDERSTORM.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH NO ADVANCE WARNING.
MOVE IMMEDIATELY TO A STORM SHELTER... BASEMENT OR STURDY BUILDING IF
A TORNADO IS SIGHTED.

LAT...LON 3341 9946 3341 9897 3382 9897 3381 9946

$$
WR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 1:47 PM CDT, 2 hours 22 minutes earlier.

Area forecast discussion, May 9, 1:47 PM CDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
147 PM CDT FRI MAY 9 2003

WELL DEFINED S/W TROF EVIDENT IN 12Z UA DATA OVER NEW MEXICO APPEARS
TO BE AMPLIFYING PER BAND 10 WV IMAGERY FROM RAMSDIS OVER FAR WTEX
ATTM. PRESSURE FALLS ARE NOW INCREASING OVER NW OK..AND SFC WINDS
HAVE BACKED 40-60 DEGREES IN THE PAST COUPLE OF HRS OVR SW OK.  AS
OF YET..SIGNIFICANT BOUNDARY LAYER MOISTURE HAS NOT WORKED BACK
NWWD..BUT EXPECT SIGNIFICANT AIRMASS DESTABILIZATION DURING THE NEXT
SEVERAL HOURS OVER MUCH OF SW OK/NW TX AS WINDS CONT TO
BACK/INCREASE.  FIRST ATTEMPT AT SUSTAINED BL BASED CONVECTION
APPEARS TO HAVE FAILED FOR THE MOMENT TO THE WEST OF KABI..BUT
INCREASING LOW LEVEL VERTICAL VELOCITIES IS EXPECTED TO RESULT IN
RAPID SVR STORM DEVELOPMENT LATE THIS AFTERNOON.  OTHER CONCERN FOR
THE OVERNIGHT HOURS IS THE POTENTIAL FOR CONVECTION TO DEVELOP THIS
EVENING ON THE HI PLAINS AND THEN SPREAD EAST/SOUTEAST ALONG AND
NORTH OF WARM FRONTAL ZONE THAT IS EXPECTED TO BECOME BETTER DEFINED
ACROSS NRN OK OR SRN KS.

SFC LOW WILL MOVE TO THE NORTHEAST OF OKLAHOMA RATHER QUICKLY ON
SATURDAY..AND SHUD RESULT IN VEERING LOW LEVEL FLOW.  ALTHOUGH
MOISTURE MAY BE SOMEWHAT SLOW TO MIX OUT IN THE SE ZONES..POTENTIAL
FOR STORM INITIATION APPEARS TO BE LIMITED WITHIN THE BOUNDS OF OUR
CWA.  DEEP MOISTURE SHUD FINALLY GET PUSHED SWD INTO TEXAS IN WAKE
OF THIS SYSTEM..GIVING A 36-48 HR BREAK IN THUNDERSTORM CHANCES.
HOWEVER..MOISTURE MAY BEGIN TO LEAK BACK NWD ENUF LATE MONDAY TO
ALLOW FOR STORM DEVELOPMENT OVR NW/W TEXAS.

LATEST MEDIUM RANGE MODEL GUIDANCE HINTS THAT A PERIOD OF WNW FLOW
ALOFT MAY BECOME ESTABLISHED OVER THE CENT/SRN PLAINS MID WEEK IN
WAKE OF STRONG GREAT LAKES SYSTEM..AND BEFORE WEST COAST TROF
RELOADS BY LATE IN THE WEEK.  CHANCES FOR STORMS WILL INCREASE
TUE/WED AS INSTABILITY AXIS BECOMES RE-ESTABLISHED ONCE AGAIN A BIT
FARTHER NORTH BENEATH AXIS OF STRONGER MID LEVEL FLOW. IF NRLY
COMPONENT TO MID LEVEL FLOW DOES DEVELOP..PATTERN WILL BECOME
FAVORABLE FOR FORWARD PROPAGATING SVR MCS DEVELOPMENT FROM THE HI
PLAINS SEWD INTO THE SRN PLAINS.
 MILLER

OKC   66  83  50  78 /  40  20  10   0
HBR   58  84  46  80 /  40  10  10  10
SPS   67  90  53  82 /  40  20  10  10
GAG   49  75  39  77 /  30  10  10   0
PNC   67  81  48  75 /  40  20  10   0
DUA   70  88  57  83 /  40  30  10  10

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 9, 12:00 PM CDT, 4 hours 9 minutes before
OKZ004>048-050>052-TXZ083>090-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1200 PM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS MOST OF OKLAHOMA. A SLIGHT RISK AREA SURROUNDS THE MODERATE
RISK AND AFFECTS MUCH OF FAR WESTERN AND SOUTHERN OKLAHOMA... AND
WESTERN NORTH TEXAS.

LOCATION...
THE MODERATE RISK AREA IS EAST OF A LINE FROM ALVA TO ALTUS... AND
NORTH OF A LINE FROM ALTUS TO ARDMORE TO COALGATE.  THE SLIGHT RISK
AREA INCLUDES THE REST OF OKLAHOMA... AND WESTERN NORTH TEXAS.

TIMING...
ISOLATED SEVERE STORMS WILL BE POSSIBLE EARLY THIS AFTERNOON IN
EXTREME SOUTHWEST OKLAHOMA AND ADJACENT PARTS OF TEXAS. MORE-
SIGNIFICANT STORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON AND
CONTINUE WELL INTO THE NIGHT.

IMPACTS...
SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HAIL TO THE
SIZE OF BASEBALLS. WIND GUSTS TO 75 MPH AND TORNADOES WILL ALSO BE
POSSIBLE. SIGNIFICANT STRUCTURAL DAMAGE WILL BE POSSIBLE IN THE
STRONGEST STORMS.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS THIS
AFTERNOON THROUGH LATE TONIGHT.

DISCUSSION...
THE MAIN SURFACE FEATURE IS A DRYLINE THAT EXTENDED FROM NEAR ENID
OKLAHOMA TO NEAR VERNON TEXAS LATE THIS MORNING. THE DRYLINE IS
FORECAST TO DRIFT FARTHER WEST DURING THE AFTERNOON... PROBABLY
EXTENDING FROM NORTHWEST OKLAHOMA TO NEAR CHILDRESS BY LATE
AFTERNOON. A MID-LEVEL WAVE OVER SOUTHWEST TEXAS THIS MORNING WILL
ADVANCE TO THE NORTHEAST THIS AFTERNOON... AND WILL LIKELY PROVIDE
ADDITIONAL LIFT IN THE VICINITY OF THE DRYLINE. STORMS ARE EXPECTED
TO BECOME MORE NUMEROUS AND INCREASE IN INTENSITY DURING THE MID- TO
LATE-AFTERNOON HOURS AS THESE FEATURES COME TOGETHER. A CONTINUING
FEED OF LOW-LEVEL MOISTURE OVER THE RISK AREAS... ALONG WITH
FAVORABLE WIND PROFILES... WILL LIKELY SUSTAIN THE STORMS INTO THE
NIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS...NEAR 100 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS ARE POSSIBLE SATURDAY AND THEN EACH DAY FROM MONDAY
THROUGH THURSDAY. THE DAYS WITH THE GREATEST RISK OF SEVERE STORMS
WILL BE NEXT TUESDAY AND WEDNESDAY ACROSS THE ENTIRE AREA.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY.

GRAPHICAL OUTLOOKS ARE AVAILABLE ON THE WEB AT
HTTP://WWW.SRH.NOAA.GOV/OUN

CMS

In the hours before

Special weather statement, May 9, 11:28 AM CDT, 4 hours 41 minutes before
TXZ083-085-091645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
1128 AM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR HARDEMAN AND WILBARGER
COUNTIES.

A SEVERE THUNDERSTORM WAS LOCATED 15 MILES SOUTH OF MEDICINE MOUND AT
1128 AM CDT...MOVING NORTHEAST AT 55 MPH.  THIS STORM IS WEAKENING
BUT HAS PRODUCED HAIL TO THE SIZE OF DIMES AND PENNIES IN FOARD
AND KNOX COUNTIES.

PEOPLE IN HARDEMAN AND WILBARGER COUNTIES SHOULD MONITOR THIS STORM
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.

BT
Local storm report, May 9, 2:29 PM CDT, 1 hour 40 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
229 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    2 SW WICHITA FALLS        TX   .75 INCH HAIL
05/07/03   WICHITA                        REPORTED BY
                                          THE PUBLIC

SBS
Local storm report, May 9, 2:45 PM CDT, 1 hour 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
245 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    FREDERICK                 OK   1.00 INCH HAIL
05/07/03   TILLMAN                        REPORTED BY THE PUBLIC

SBS
Local storm report, May 9, 3:22 PM CDT, 47 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
322 PM CDT FRI MAY 09 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0310 PM    2 S GREENFIELD            OK   .75 INCH HAIL
05/09/03   BLAINE                         PUBLIC REPORT

KT
Special weather statement, May 9, 3:26 PM CDT, 43 minutes before
OKZ018-024-092045-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CANADIAN AND KINGFISHER
COUNTIES.

AT 320 PM DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORM
OVER WESTERN KINGFISHER AND CANADIAN COUNTIES.  THE STORMS
WERE MOVING QUICKLY NORTHEAST.  SOME INTENSIFICATION IS
POSSIBLE OVER HALF HOUR.  LARGE HAIL WILL BE THE MAIN THREAT.
Special weather statement, May 9, 3:42 PM CDT, 27 minutes before
TXZ087-092100-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
342 PM CDT FRI MAY 9 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KNOX COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST OF MUNDAY AT 342
PM CDT...MOVING NORTHEAST AT 20 MPH.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 10:57 AM CDTSevere Thunderstorm WarningOUNKnox48 min
May 9, 11:13 AM CDTSevere Thunderstorm WarningOUNFoard47 min
May 9, 3:52 PM CDTSevere Thunderstorm WarningOUNKnox33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.